Why has my appetite increased?
Q: I am a patient of hypothyroidism being treated with thyroxine 0.05 mg. I get an increase in my appetite after eating hearty meals and become hungry after 1 hour, which is abnormal. I feel ashamed to disclose this to my friends. Can medicines help reduce my appetite? What is the reason for the increase in my appetite? I have also gained weight (55 kg from 45 kg). I have 3 folds of fat on my abdomen which makes me very uncomfortable. Please advise.
A:Thyroid hormone causes increase in appetite, so the first thing we have to ensure is that you are not being over treated. In case your TSH is within normal limits then its fine but if it is low then you need to reduce the dose of eltroxin. Other situation where this problem occurs is in pre-diabetic state. Get your OGTT done i.e., blood glucose level before and 1 and 2 hours after 75 gm glucose. You should eat meals slowly and not to full appetite. Yes, we have some medications available to reduce weight and appetite for example sibutramine but should be taken after check up from a physician.